1. Hi Guest: Welcome to TRIBE, Toronto's largest and longest running online community. If you'd like to post here, or reply to existing posts on TRIBE, you first have to register on the forum. You can register with your facebook ID or with an email address. Join us!

Questions about Lorazepam and other anti depressants

Discussion in 'TRIBE Main Forum' started by nightcrawler, Oct 11, 2005.

  1. nightcrawler

    nightcrawler TRIBE Member

    Hello all,

    I have a friend that started to take Lorazepam a few months ago, but she is now feeling iffy about it and asked me to do some research on it. At first she was taking it because she was depressed for a number of reasons and it used to make her feel great. But now she finds she is even more depressed when she is off of them, and finds herself depressed for longer periods. Not only that she finds that the effects are wearing off quicker and are not as strong.

    First question: What exactly does Lorazepam do? Does it effect seretonin levels, dopamine levels, adrenaline levels, or do they effect the receptors?

    Second question: Are they addictive? I am assuming that any mind altering anti depressive can have addictive qualities but is it actually physically addictive?

    Third question: Are there any known bad side effects that can happen when taking this drug?

    Fourth question: When should a doctor perscribe Lorazepam? Is it just like "Oh you feel depressed take a few of these and call me in the morning." or is it like "I can tell through your blood test that your dopamine levels have been depleted which is causing your depression so you should take these which will help your dopamine receptors recover."

    Fifth question: Are there any alternatives drugs either natural or synthetic that can be used as well?

    I welcome all answers especially from people that have taken them before and people who are a very knowledgable of there affects and when they should be perscribed.

    Thank you guys once again for all your help.
     
  2. agentRC4

    agentRC4 TRIBE Member

     
  3. johnc

    johnc TRIBE Member

    its not an antidepressant, its an anti-anxiety medication.
     
  4. litespeed

    litespeed Well-Known TRIBEr

    i thought lorazapam was used for anxiety not depression?


    tell her to check out effexor
     
  5. fa_bu_lus

    fa_bu_lus TRIBE Member

    pretty much all the new popular anti-depressants are SSRI's (selective serotonin reuptake inhibitors) or SRI's (not selective). meaning they're sort of like e, they make you produce more serotonin and block the re-absorption, so it's free all over your brain.

    Not physically addictive, but anything can cause a psychological dependence.

    Bad side effects, those that really oppose the over use usually quote studies that find a minimal occurrence of psychotic episodes, which tend to be violent. Meaning very few people loose it and kill themselves and or others. Others say that prolonged use, which pretty much means you always have a mini e high for years, messes with your brain!

    According to most psychologists a general practitioner should never give out anti-depressants. This should be determined by a mental health professional, cause regular depression is not necessarily a bad thing, its a normal affect of life and some people can get over it with some minimal counselling, or better stress coping

    St Johns wort is a known natural anti-depressant anti-anxiety, but you should probably see a naturopath to get the right dosage, since you need to take tons in the beginning to get the levels up.
     
  6. Jonesy

    Jonesy TRIBE Member

    you can try rxlist.com

    do a drug search under the name.
     
  7. litespeed

    litespeed Well-Known TRIBEr

    Jonsey is a really good dancer... infact her dancing is so good that it's a natural inti-depressant
     
  8. lilnick

    lilnick TRIBE Member

    Yeah.. like the others have said.. this is typically given as an anti-anxiety med.

    Check in at CAMH, they maybe able to provide you with some more info. Here is a link to a pdf of a brochure on "benzos", the class of drug that Lorazepam falls under.

    (http://www.camh.net/pdf/benzodiazepines_dyk.pdf)

    It's more just general info, especially for people that might be using the drugs "recreationally" or not as precribed. Is your friend using other drugs (other prescriptions or illicit drugs like E or coke)? If so, has she been completely honest with her doctor about what she gets up to? Has she been getting any advice/counselling on other changes she can make in her life, besides just popping some pills and hoping they'll make it all better?

    Check the CAMH website for more info or a number to call.
     
  9. janiecakes

    janiecakes TRIBE Member

  10. Jonesy

    Jonesy TRIBE Member

    what's an inti-depressant?
     
  11. litespeed

    litespeed Well-Known TRIBEr

    you know what i meant!
     

Share This Page